Minnesota, 2024Winter Storm and Winter Weather in Minnesota, December 18 to 20, 2024
December 18 to 20, 2024 · NWS ARX · 7 events in 7 counties and zones
On December 19th, a potent winter system brought heavy snow amounts as high as 5 to 8 inches in a narrow band near the Interstate 90 corridor beginning in the morning hours and continuing through the overnight. In Minnesota, two separate traffic accidents occurred that resulted in three non-life threatening injuries while snow was ongoing, with snow covered roads observed by Minnesota State…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 19th, a potent winter system brought heavy snow amounts as high as 5 to 8 inches in a narrow band near the Interstate 90 corridor beginning in the morning hours and continuing through the overnight. In Minnesota, two separate traffic accidents occurred that resulted in three non-life threatening injuries while snow was ongoing, with snow covered roads observed by Minnesota State Patrol. The system progressed east into portions of western Wisconsin where additional heavy snow totals were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 18, 11:00 PM CST, 30 minutes earlier. Its key messages:
- Snow is expected to occur Thursday, with best potential (80%) for 6"+ of snow north of a Pepin WI to Necedah WI line, while around 3 to 5 inches of snow is favored northeast of a Rochester MN to Richland Center WI line.
- Colder conditions in the teens and 20s are favored Friday and Saturday, followed by more potential precip Sunday night into Monday.
- Temperatures are favored to rebound into the 30s for Christmas.
Area forecast discussion, Dec 18, 11:00 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CST Wed Dec 18 2024
.KEY MESSAGES...
- Snow is expected to occur Thursday, with best potential (80%)
for 6"+ of snow north of a Pepin WI to Necedah WI line, while
around 3 to 5 inches of snow is favored northeast of a
Rochester MN to Richland Center WI line.
- Colder conditions in the teens and 20s are favored Friday
and Saturday, followed by more potential precip Sunday night
into Monday.
- Temperatures are favored to rebound into the 30s for
Christmas.
&&
.DISCUSSION...
Issued at 239 PM CST Wed Dec 18 2024
Snow Thursday
Thursday morning, fast moving upper trough located over N ID as of
18z, will advance over the CWA. With a 100-110kt upper jet located
on the equatorward side of this feature, surface cyclogenesis should
also occur in Dakotas, resulting in a broad area of warm advection
occurring ahead of the upper trough. Thus, as lead shortwave
approaches Thursday morning, QG forcing for ascent looks to be
plentiful. With progged soundings saturated and below freezing from
the surface through much if not all of the DGZ, moderate snow should
occur during this first phase of the event. Amounts should be
highest northeast of I-94, where progged vertical profiles, in
particular the 18.12z GFS, suggest greatest lift will occur in the
same layer as a saturated DGZ over north central WI. Have therefore
boosted snow totals during the morning hours, with Clark/Taylor
Counties now favored to top 6" over the event. Second phase of the
snow event occurs Thursday afternoon and evening as the main upper
trough arrives. With a weak area of 850-700mb frontogenesis likely
to be present east of the Mississippi River, expect additional light
snow during the afternoon and evening. Portions of Jackson,
Trempealeau, and Buffalo Counties look to potentially get moderate
snow from both rounds, so they could also top 6". Finally, expect
additional light snow and flurries during the nighttime hours and
perhaps Friday morning as shallow but steep low level lapse rates
with saturation within the DGZ at the top of the boundary layer look
to occur.
Uncertainty focuses on two aspects - exact location of the heaviest
snow and the potential for a short-lived round of freezing drizzle
around noon. For the former, while guidance has wavered a bit in
placement over the past several cycles, there is decent agreement
that the heaviest amounts of 6"+ will generally be located northeast
of Interstate 94, largely courtesy of efficient snow production
during the morning hours for the reasons described above. For the
latter, some guidance suggested a short lived intrusion of dry air
would occur around 700mb, particularly in northeastern Iowa, drying
out the DGZ and leading to potential for freezing drizzle before the
main body of the upper trough arrives and deeper saturation returns.
Fortunately, the 18.12z guidance suite largely keeps this dry air
intrusion to our south, so have kept precip types all snow through
the event, but will need to monitor this closely.
Given the above, have issued a Winter Storm Warning for Buffalo,
Trempealeau, Jackson, Clark, and Taylor Counties as these locations
are very likely (80%) to top 6". For areas to the southwest of there
and northeast of a Rochester MN to Richland Center WI line, have
issued a Winter Weather Advisory for around 3" to 5" of accumulation.
Cold Weekend with More Snow Potential Sunday Night into Monday
Northwesterly flow aloft will occur Friday and Saturday in the wake
of Thursday's upper trough with highs only in the teens and 20s as a
surface high becomes centered over the Great Lakes. A disturbance
aloft may bring some flurries Saturday night with available moisture
a major limiting factor.
Sunday night into Monday, flow aloft transitions to a more zonal
pattern with another potent upper wave favored to eject eastward
over the CWA. With a surface high present over a large portion of
the eastern CONUS, 850mb flow on the west side of this feature may
advect moisture northward from the western Gulf, leading to precip
as the upper wave arrives. Precip type will be highly dependent on
timing as aforementioned moist advection should also bring warmer
temperatures to the low levels by the daytime hours Monday. Plenty
of time for details to shake out, but will need to turn our
attention to this period after tomorrow's snow.
Going into Christmas, heights aloft are favored to build. Thus,
highs in the 30s are forecast for the 24th and 25th. Hopefully snow
on the ground from Thursday - and potentially Monday - can hang on.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1059 PM CST Wed Dec 18 2024
MVFR ceilings remain across much of the forecast this area this
evening as the clearing previously across central Minnesota
continues inching its way southeast, but remains to be poorly
handled by model guidance. Based on current satellite trends,
expecting the MVFR ceilings to be through KRST around 07z, but
may continue further southeast into the overnight hours.
Snowfall remains on track to start early Thursday morning,
continuing throughout the day. Visibilities will become IFR to
LIFR in heavier snowfall, with the 19.00z HREF suggesting 70-80%
probabilities of visibilities down to 1/2SM, especially in areas
along and north of I-94 where the highest amounts are currently
expected. Ceilings also quickly become MVFR to IFR as the snow
moves through the area.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 AM Thursday to 3 AM CST Friday
for WIZ041>044-053-055.
Winter Storm Warning from 3 AM Thursday to 3 AM CST Friday for
WIZ017-029-032>034.
MN...Winter Weather Advisory from 3 AM Thursday to 3 AM CST Friday
for MNZ079-087-088-096.
IA...None.
&&
DISCUSSION...Ferguson
AVIATION...FalkinhamHazardous weather outlook, Dec 18, 2:51 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 PM CST Wed Dec 18 2024
WIZ017-029-032>034-200100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
251 PM CST Wed Dec 18 2024
This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Accumulating snow is expected early Thursday morning through
Thursday night, with areas along and north of Pepin Wisconsin to
Millston Wisconsin favored to receive 6 or greater inches of snow.
A Winter Storm Warning is in effect from 3 AM CDT Thursday
morning until 3 AM CDT Friday.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be greatly appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A Google Meet Live is scheduled for 10 AM CDT Thursday morning.
MNZ079-087-088-096-WIZ041>044-053-055-200100-
Wabasha-Olmsted-Winona-Houston-La Crosse-Monroe-Juneau-Adams-
Vernon-Richland-
251 PM CST Wed Dec 18 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...southwest Wisconsin and west
central Wisconsin.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Accumulating snow is expected early Thursday morning through
Thursday night, with around 3 to 5 inches of accumulation
expected. A Winter Weather Advisory is in effect from 3 AM CDT
Thursday through 3 AM CDT Friday.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be greatly appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A Google Meet Live is scheduled for 10 AM CDT Thursday morning.
IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-200100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Mower-Fillmore-Crawford-Grant-
251 PM CST Wed Dec 18 2024
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light accumulating snow is expected early Thursday morning through
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be greatly appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A Google Meet Live is scheduled for 10 AM CDT Thursday morning.
Ferguson
Winter Weather, Mower
- When
- December 18, 11:30 PM CST to December 20, 12:45 AM CST
- Where
- Mower forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Snowfall totals between 1 to 4 inches fell across Mower County with this winter system. The highest storm total snow accumulation in the county of 3.5 was measured 1 mile east-southeast of Austin.
Winter Weather, Dodge
- When
- December 19, 3:00 AM CST to December 20, 12:30 AM CST
- Where
- Dodge forecast zone
- Reported by
- Public
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Snowfall totals ranging from 2 to 6 inches fell across Dodge County with this winter system. Localized amounts around 6 inches were observed near the eastern county border with amounts as high as 6.3 which was reported 2 miles east-southeast of Mantorville.
Winter Storm, Olmsted
- When
- December 19, 3:30 AM CST to December 20, 1:00 AM CST
- Where
- Olmsted forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Snowfall amounts across Olmsted County ranged between 5 and 8 inches as a result of this system. The highest storm total snow accumulation in the county of 8.0 was reported 3 miles northeast of Rochester. Additionally, two separate vehicle accidents resulting in 3 non-life threatening injuries occurred in Olmsted County while snow was ongoing.
Winter Weather, Fillmore
- When
- December 19, 3:30 AM CST to December 20, 1:45 AM CST
- Where
- Fillmore forecast zone
- Reported by
- Public
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Snowfall totals ranging from 1 to 5 inches fell across Filmore County with this winter system. The highest storm total snow accumulation in the county of 5.0 was measured in Lanesboro.
Winter Storm, Winona
- When
- December 19, 4:15 AM CST to December 20, 1:30 AM CST
- Where
- Winona forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Snowfall amounts across Winona County ranged from 4 and 8 inches as a result of this system. The highest storm total snow accumulation in the county of 8.1 was reported 4 miles southeast of Minneiska.
Winter Storm, Wabasha
- When
- December 19, 4:15 AM CST to December 20, 1:00 AM CST
- Where
- Wabasha forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Public
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Snowfall amounts across Wabasha County ranged from 4 and 7 inches as a result of this system. The highest storm total snow accumulation in the county of 7.3 was reported 5 miles north-northwest of Minneiska. Additionally, a vehicle lost control and rolled into a ditch on Highway 63 resulting in a non-life threatening injury to the driver during the morning on December 19th while snow was ongoing.
Winter Storm, Houston
- When
- December 19, 4:30 AM CST to December 20, 2:30 AM CST
- Where
- Houston forecast zone
- Reported by
- Public
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Snowfall amounts across Houston County ranged between 4 and 7 inches as a result of this system. The highest storm total snow accumulation in the county of 7.0 was reported 3 miles west-northwest of La Crescent.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, December 18, 20241 death · 1 event
- High Surf in Hawaii, December 18, 20241 death · 1 event
- High Wind and Winter Weather in Montana, December 18 to 19, 202483 kt wind · 26 events
- High Wind in South Dakota, December 18 to 19, 202463 kt wind · 17 events
- High Wind in Montana, December 18 to 19, 202466 kt wind · 14 events
- Heavy Snow in North Dakota, December 18 to 19, 202413 events
- High Wind in Wyoming, December 18 to 19, 202479 kt wind · 9 events
- Heavy Snow in Minnesota, December 18 to 19, 20249 events
- Heavy Snow in North Dakota, December 18 to 19, 20249 events
- High Wind in Montana, December 18 to 19, 202461 kt wind · 6 events
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20246 events
- High Wind and Strong Wind in Colorado, December 18 to 19, 202489 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228155, 1228153, 1228010, 1228160, 1228005, 1228008, 1228011.